Alert archive / Georgia / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Tallahassee, FL

August 28, 2015Terrell County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Aug 28, 2015, 6:20 PM EDT for Terrell County, Georgia. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2015, 6:20 PM EDT (22:20 UTC)
Expired
Aug 28, 2015, 8:15 PM EDT
In force
115 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 111 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:40 PM EDTFLASH FLOOD4 Nne Dawson Municipal, GATHE TERRELL COUNTY 911 CENTER REPORTED WATER OVER THE ROADWAY AT HWY 118 NORTH NEAR MCCLESKY MILL. WATER WAS FILLING THE DITCHES AND OVERFLOWING ONTO THE ROADWAY. IN ADDITION...ADDITIONAL FLOODING WAS REPORTED ON HWY 45N AND SCRAP ISRAEL ROAD.
Aug 28, 8:15 PM EDTFLASH FLOOD2 Se Sasser, GAFLOWING WATER ACROSS HIGHWAY 82 NEAR MILE MARKER 7. THE WATER WAS FLOWING OUT OF A FIELD ONTO THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WGUS52 KTAE 282220
FFWTAE
GAC273-290015-
/O.NEW.KTAE.FF.W.0014.150828T2220Z-150829T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 815 PM EDT
    
* AT 620 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. NEARLY FIVE INCHES OF RAIN HAVE 
  ALREADY FALLEN IN THE LAST THREE HOURS NEAR BRONWOOD. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DAWSON...SASSER...BRONWOOD...DAWSON MUNICIPAL A/P...DOVEREL...
  CHICKASAWHATCHEE...PLEASANT HILL...CLARKS MILL...HEROD...BRIDGES
  CROSSROAD AND OLIVERS MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3189 8436 3187 8434 3187 8430 3183 8426
      3179 8427 3179 8429 3170 8429 3169 8431
      3169 8429 3166 8430 3162 8431 3162 8454
      3167 8454 3190 8442

$$

42-DVD
1 follow-up statement
595 
WGUS72 KTAE 282245
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
645 PM EDT FRI AUG 28 2015

GAC273-290015-
/O.CON.KTAE.FF.W.0014.000000T0000Z-150829T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TERRELL GA-
645 PM EDT FRI AUG 28 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
TERRELL COUNTY...

AT 644 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OVER 6 
INCHES OF RAIN HAS ALREADY FALLEN NEAR BRONWOOD AND LAW ENFORCEMENT 
REPORTS WATER OVER SEVERAL ROADS BETWEEN BRONWOOD AND DAWSON 
INCLUDING HIGHWAY 118...HIGHWAY 145...AND SCRAP ISRAEL ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DAWSON...SASSER...BRONWOOD...DAWSON MUNICIPAL A/P...DOVEREL...
CHICKASAWHATCHEE...PLEASANT HILL...CLARKS MILL...HEROD...BRIDGES
CROSSROAD AND OLIVERS MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3189 8436 3187 8434 3187 8430 3183 8426
      3179 8427 3179 8429 3170 8429 3169 8431
      3169 8429 3166 8430 3162 8431 3162 8454
      3167 8454 3190 8442

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:24 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 28, 4:24 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT FRI AUG 28 2015

.Near Term [Through Tonight]...

Despite drier air to our west leftover on the dry side of a
retreating front, strong 1000-700 mb south-southeasterly flow will
bring low level moisture to the region. Plenty of instability is on
tap with mid level lapse rates of 7 C/km and SBCAPE of 2500-3000
J/kg. Scattered showers and thunderstorms are likely this afternoon
and evening. With moisture and instability available, some of the
thunderstorms will be strong to severe storms with gusty winds and
small hail being the main threat. As night continues, PoPs begin to
decrease over land and increase over the water. Lows will be near
normal in the low to mid 70s.

.Short Term [Saturday Through Sunday Night]...

In the upper levels, there will be weak troughing to the west and
weak ridging to the east. In the low levels, southerly/easterly
flow will bring increased moisture. Therefore, rain chances will
be relatively high this weekend with scattered showers and
thunderstorms. POPs around 60 percent are expected for the entire
region on Saturday, particularly in the afternoon/evening hours.
Highs on Saturday will be in the upper 80s with heat indices in
the low to mid 90s.

On Sunday, low level moisture will decrease in the western part of
the region. POPs will be around 30 percent in the west and 50
percent in the central and eastern parts of the region. Highs on
Sunday will be around 90 with heat indices in the mid to upper 90s.

.Long Term [Monday Through Friday]...

Upper level features are forecast to be weak in the extended
period. In the lower levels, TS Erika could begin to affect the
region as early as Tuesday morning. The official NHC forecast for
Erika has the entire Florida Peninsula, the eastern Gulf and the
open waters of the Atlantic east of Florida in the error cone.
There is still a great deal of uncertainty with Erika's track. If
Erika tracks farther east and remains over open Atlantic waters,
it will not impact the region. If Erika tracks farther west into
the Gulf it could become more of a threat to the Florida
Panhandle. If Erika tracks through the center of the cone, it may
move up the Florida Peninsula as a weak TS. If Erika moves up the
Florida Peninsula, Big Bend Florida and most of the Georgia
counties will see increased rain chances and possibly heavy rain.
If Erika moves into the region from the Gulf, the whole area will
see increased rain chances with heavy rain likely, especially on
Tuesday and Wednesday. Due to the uncertainty of Erika's track,
the extended forecast also has a great deal of uncertainty. Expect
highs around 90 with heat indices around 100 degrees at times.

&&

.Aviation...
[Through 18Z Saturday]

VFR conditions should prevail outside of thunderstorms this
afternoon and evening. Storms are most likely to directly effect
VLD and ABY, with MVFR-IFR cigs/vsbys and gusty winds possible.
Storms may linger into the evening, clearing out by around 03Z. An
early start will be possible tomorrow in north Florida with storms
beginning to develop around 15Z.

&&

.Marine...

Light winds and low seas are expected through the weekend. After
that, it will depend on Erika's track. No matter the track, at
least a slight increase in winds and possibly seas should be
expected starting next week.

&&

.Fire Weather...

An increase in low level moisture and rain chances for the next
few days will preclude any fire weather concerns.

&&

.Hydrology...

With a transition to a wetter pattern beginning today, expect
average rainfall amounts on the order of 1-1.5" over the next
three days. This will have little impact on area rivers. Next
week, the potential for some very heavy rain exists depending on
Erika's track. At this time, models suggest the possibility for
5-7" over a 48 hour period with Erika. Should the track shift
west, these amounts could spread into the southeast Big Bend and
south-central Georgia. Interests along the Suwannee River are
urged to pay close attention to rainfall forecasts over the next
few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  88  72  90  73 /  40  60  30  50  30
Panama City   75  86  74  88  75 /  40  60  30  30  20
Dothan        71  85  69  90  70 /  40  60  20  30  20
Albany        73  87  71  89  71 /  40  60  30  40  20
Valdosta      73  88  72  90  72 /  40  60  30  50  30
Cross City    74  90  72  90  73 /  40  60  30  50  30
Apalachicola  76  86  75  87  76 /  60  60  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE/CHANEY
SHORT TERM...MCDERMOTT
LONG TERM...MCDERMOTT
AVIATION...MOORE
MARINE...MCDERMOTT
FIRE WEATHER...DVD
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Aug 28, 3:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     ABBEVILLE               31.57N 85.25W
08/28/2015                   HENRY              AL   911 CALL CENTER

            TREES AND POWER LINES DOWN NEAR ABBEVILLE. EXACT
            LOCATIONS NOT SPECIFIED

&&

DVD
Special weather statement, Aug 28, 3:06 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
306 PM EDT FRI AUG 28 2015

GAZ148-161-281945-
LANIER GA-BERRIEN GA-
306 PM EDT FRI AUG 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLACOOCHEE...MOVING NORTH AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEBER...TEETERVILLE...GLORY AND BANNOCKBURN.

LAT...LON 3111 8318 3143 8316 3143 8314 3140 8314
      3139 8312 3136 8311 3133 8306 3130 8306
      3128 8304 3123 8305 3119 8305 3118 8297
      3108 8297
TIME...MOT...LOC 1906Z 190DEG 7KT 3121 8305

11-MOORE
Local storm report, Aug 28, 3:57 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 PM EDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ABBEVILLE               31.57N 85.25W
08/28/2015  E1.00 INCH       HENRY              AL   LAW ENFORCEMENT

            ESTIMATED QUARTER SIZE HAIL IN THE ABBEVILLE AREA

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:06 PM EDTSpecial Weather StatementTAEBerrien39 min
Aug 28, 3:24 PM EDTSevere Thunderstorm WarningTAEEarly32 min
Aug 28, 5:03 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes27 min
Aug 28, 6:16 PM EDTFlash Flood WarningTAELowndes89 min
Aug 28, 7:29 PM EDTFlash Flood WarningTAEDougherty, Lee, Terrell91 min

Nearby

Flash Flood Warnings in Georgia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.